Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Fluctuating blood sugar level. Stone in both kidneys. Diagnosed with diabetes and high BP. Reason?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
A couple of weeks ago, I had sudden sharp pain in my left side of my back, sort of lower back. I went to the hospital, and had a cat scan, and it showed a 8mm kidney stone in the left side, and a smaller one on the right side. They said the left stone was up in the kidney and probably wouldn't cause any problems, (but I am having pain on that side). The one on the right side may have passed, because the next day I had a terrible bout of pain on the right for a few hours, and then it was gone. The pain on the right comes and goes, but is almost always constantly uncomfortable, Once in awhile, I will bend over, and it feels like I get a sudden sharp pain, and the rest of the day it will be sore.

I am also diabetic, and had previously high blood sugar levels, and I didn't have them under control. I was taking 1000 mg of metformin twice a day. Even then, I would have readings that were like 260 and higher at times. About 6 weeks ago, I decided I would try and eat a lot better. I ate healthy food for like 2-3 weeks, and made sure I didn't forget my medication. But the last couple of weeks, I haven't had the money to buy healthy food, and so have been eating what the rest of the family eats, so am not watching what I eat as closely as before. I have been checking my blood sugar levels, and I am now having more normal readings, and haven't even been taking my metformin. Fasting is like 85, and I even ate a few pieces of candy, and it was only 160 afterwards.
I have also lost about 10 pounds in the last 3 or 4 months.
So what I am worried about is, I was a previously uncontrolled diabetic with very high blood sugar levels, but then had kidney stones, and now am having more normal blood sugar levels. I am worried that I could have some kind of disease or cancer that is causing my blood sugar levels to be more normal.
The doctor did a A1C (I think that is what it is called), and said that blood sugar was better than last time I had that test, but he still put me on glipizide, in addition to the metformin. I have not taken it yet, because my blood sugar has been running low.

So is there any disease that would suddenly cause previously uncontrolled blood sugar levels to be more normal? And would the cat scan I had, would it have showed any tumors or anything else in that area?

Thanks so much, XXXXXXX
Posted Mon, 22 Apr 2013 in Diabetes
Answered by Dr. Madhuri Patil 2 hours later
Hi there.

Thank you for your query. You should have mentioned the duration of diabetes you are suffering from.

When a person with diabetes starts showing better sugar readings suddenly there can be one or more reasons from the following:
1. He/ she is taking care of diet- not only quality as you mentioned in the name of healthy/ good food but also quantity which you might have kept in control- say by more than 30%
2. He/ she is physical more active compared to previous days and this makes lots of difference in the sugar levels.
3. He/ she is having diabetes since many years and due to bad control has developed kidney complications where the sugars tend to show normal/ lower readings all of a sudden
4. he/ she is suffering from liver failure whereby not more sugar is being produced by it and hence sugar control is better
5. he/she has lost weight (even 2 to 5% in overweight person is good enough)and hence insulin resistance has come down and that is how sugar control is better.
6. he/ she is taking some medications which indirectly affect sugar metabolism and bring down blood sugar levels.
7. Thyroid is not under control and uncontrolled hypothyroidism is causing the low sugar.

In my opinion yours is the diet and weight loss part which has helped reduce sugar levels. But I do not know you clinically and your duration of diabetes. I would suggest to get tests like- serum creatinine, urine microalbumin, liver function, recent TSH, haemoglobin, total WBC count, differential count done. These tests will help further in identifying the reason.
Lastly if you are sure you have not done much towards your weight then get ultrasound abdomen and pelvis, pap smear, mammogram tests done to rule out possibility of any malignancy causing weight loss.
Get back with the reports.
Take care.
Above answer was peer-reviewed by
Follow-up: Fluctuating blood sugar level. Stone in both kidneys. Diagnosed with diabetes and high BP. Reason? 3 hours later
Thank you for your help. I was first diagnosed with gestational diabetes 8 years ago. They said at the time, I had a 50/50 chance of developing type 2. I was diagnosed with Type 2 diabetes about 3-4 years ago.

Other things that may need to be known.
I have had tests that showed elevated liver enzymes. They ruled out hepatitis from blood tests. They said I may have a fatty liver.

I have hypothyroidism. I am taking levothyroxine, but haven't been taking medication as often as I should.

I don't have any nausea, vomiting, or jaundice or anything like that.

I just finished taking ciproflaxicin for the kidney stones the other day. I've only lost 10 lbs. within the last few months, and probably because I was trying to eat a little better. I still have the same appetite as before.

I weigh about 280 lbs.

I haven't had any terribly low blood sugar readings, just more normal. I haven't taken my metformin in a couple of days, because I was worried that it might drop the sugar too low. I haven't taken the newly prescribed glipizide at all yet, because I was worried it would go really low with that.

Could the ciproflaxicin I had been taking have lowered the blood sugar to more normal levels?

I am just worried that I have cancer, or some other fatal disease causing more normal blood sugar levels, when they were previously very high. Especially since I have had the back pain, and the kidney stones.

Thanks again, XXXXXXX
Answered by Dr. Madhuri Patil 6 hours later
Thank you for the details here.
I do not think that you should be feared of or come to the conclusion of having cancer depending on these symptoms. Please get yourself checked for liver function tests, TSH, kidney tests as I have mentioned in my first answer.
The tablet Ciprofloxacin is known to cause hypoglycaemia in very rare cases and you might be one of them. So just wait and watch. After a week or so your sugars will tend to go up if that was the case.
Tab Metformin brings your sugar down from high. But rarely it takes your sugar down to hypoglycaemic range. But Tab Glipizide would make you hypoglycaemic if you use it at this stage. In short, taking metformin is safe for you as you are overweight and it will aid to further weight loss, but taking glipizide will be risky for you at this stage.
Please take your thyroid medication regularly the way it has been prescribed as I mentioned uncontrolled hypothyroidism can also be one of the reasons for a person's sugars to fall by certain extent.
Having history of kidney stones in both the sides also suggests one to check for possibility of high levels of calcium in the body. The required tests for ruling out this is- serum calcium, serum phosphorus, albumin, ALP, 24 hour urinary calcium levels. I hope you have access to do these tests without spending much on them.
In case hypercalcemia is confirmed, you will need to rule out hyperparathyroidism and the reasons for the same. And in many such cases weight loss happens.
Now you can wait for a couple of weeks and watch the sugar readings. You will continue efforts with respect to diet and exercise. You will start taking Tab Metformin in case you start observing that post meal sugars are jumping beyond 180mg/dl. But if you feel or suspect something unusual then get done all the tests suggested by me so far and get back to me for further clarification. I hope you understood. Shall be happy to reply back in case you have further doubts. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor